While there is plenty of focus on the heroin and opioid crisis, people need to pay more attention to the growing benzodiazepine epidemic, including Klonopin addiction and abuse.
Unlike opioid prescriptions, which grew exponentially until about 2012 and started decreasing thereafter, the number of prescriptions written for benzodiazepines like Klonopin has only continued to grow.
By 2013, more than 13.5 million prescriptions were filled for a drug in this class, which was a 67 percent increase from 1996.
Many doctors prescribe opioids and benzodiazepines at the same time, which increases the risk of overdose-related death four times. Despite the risks, this number is only on the rise.
Understanding benzodiazepines and how they lead to addiction, as well as what treatment options are available, is a good place to start in fighting this issue.
Klonopin is one of the lesser-known of these medications, but one that is currently popular among those who abuse prescription drugs. For these reasons, it’s important to learn more about Klonopin, its risks, and how to find addiction treatment resources.
What Is Klonopin And What Does Klonopin Abuse Look Like?
Generically known as clonazepam, Klonopin is commonly prescribed by doctors to treat anxiety and panic disorders, seizure disorders, agoraphobia and other phobias, and even restless leg syndrome.
This depressant medication is often seen as “safe” by those who take it because it is a prescription drug. However, once in the body, Klonopin produces a euphoric high that is followed by a calm, drowsy feeling that can be enticing for anyone.
Klonopin can be a helpful medication when used properly and sparingly. It has been listed among the top 10 addictive sleep aids, however, and its addictive nature has even been highlighted by celebrities, such as Stevie Nicks.
This drug can be damaging to the brain and the body when taken in excess or outside of prescription use. Even if it doesn’t lead to death, abusing this drug can cause a lot of serious side effects and consequences.
How Abusing Klonopin Leads To Addiction
The reason that benzos like Klonopin and Xanax are so addictive is because they produce a near-euphoric state in a matter of minutes (the “high”), and because their chemical attachment to the body is very subtle.
An individual taking these medications as prescribed might start to notice that they aren’t getting the same feeling after a while, also known as tolerance.
This could lead to a feeling of needing “just a little more”. Before they know it, that little bit has turned into full-blown abuse, which will eventually become a hard addiction if not treated seriously and as quickly as possible.
Some people abuse drugs like Klonopin on purpose, knowingly taking the medication without a prescription simply to get high. A fair majority of those who end up addicted to benzos like this, however, started out taking a legal prescription as it was prescribed to them.
The withdrawal effects of most benzodiazepines tend to be worse than the symptoms of the original condition the medication was used to treat. This can make it hard for a person to stop taking Klonopin, whether they have taken it for a few weeks or a few years.
Symptoms And Warning Signs Of Klonopin Addiction Or Abuse
Klonopin, like many drugs in its class, can create a physical dependence in the body within just two short weeks. Even missing a single dose can lead to withdrawal symptoms when the drug is being taken as prescribed.
Individuals should consult their doctor to ensure they are taking the lowest dose necessary for the shortest amount of time possible. In addition, it is important for people to discuss weaning off the medication, or tapering, with their doctor to avoid these symptoms.
In addition to physical dependence, addiction also includes a psychological dependence on the drug. The mental desire to seek out the high, despite knowing the dangers of the drug, is a major underlying symptom in every addiction.
Here are some common warning signs that may point to Klonopin dependency:
- increased tolerance requiring more of the drug to achieve the desired effect over time.
- changed habits or negative effects on work, school, hobbies, daily life, and activities.
- feeling the “need” for Klonopin in order to function on a daily basis.
- behavioral changes or increased anxiety when not using the drug.
In addition to these signs, one of the biggest indicators that an individual is struggling with Klonopin abuse or addiction is withdrawal symptoms.
The more serious the addiction, the more severe withdrawal symptoms will be. However, anyone who takes this drug can experience what is known as the rebound effect, in which symptoms of the original condition will come back stronger if they aren’t properly weaned off the medication.
Klonopin withdrawal symptoms could include:
- extreme changes in mood
Risks And Side Effects Of Klonopin Abuse
The obvious risk of abusing a serious prescription medication like Klonopin is that it can lead to addiction. Another big risk is for those who drink alcohol while taking the drug.
Since alcohol is also a depressant, it can amplify the side effects and overdose risk associated with abusing Klonopin. When this drug is combined with alcohol, opioids, or other sedatives, it can result in serious reactions, including trouble breathing, seizures, coma, and death.
Many individuals do attempt to stop taking Klonopin on their own, but due to the rebound effect, may remain unsuccessful. Over time, this effect gets stronger as the body’s dependence on the drug continues to grow.
Therefore, it is best to seek help as soon as possible to reduce the risk of serious withdrawal symptoms or adverse reactions. Like alcohol, the withdrawal symptoms of a Klonopin addiction can be just as dangerous as the addiction itself, if not worse.
Klonopin Overdose Symptoms
Overdosing on a benzodiazepine like Klonopin can lead to a variety of symptoms. Again, they will vary depending on the severity of the overdose.
It is common for individuals to experience symptoms like:
- poor coordination
- slow reflexes
Klonopin overdose is a more serious risk for those who take other medications (legally or otherwise) that can increase the effects of the drug.
These include those that cause drowsiness, such as benzodiazepines, or that are also designed to treat anxiety and depression. If an overdose is suspected, call 9-1-1 immediately.
Klonopin And Polysubstance Abuse
The practice of mixing multiple drugs together is known as polysubstance abuse and can be extremely dangerous. Taking Klonopin with other substances can lead to a variety of negative health effects including overdose and death.
Find out more about the dangers of Klonopin and polysubstance abuse by reading the articles below:
Klonopin Addiction Treatment Programs
Because of the chemical dependence usually caused by Klonopin addiction, medically supervised addiction treatment is often the best place to start for those who are addicted to Klonopin.
For many people, the withdrawal symptoms can be physically uncomfortable and even painful at times. Individuals suffering from prolonged abuse will have a harder time overcoming the rebound effect.
An inpatient Klonopin addiction treatment program will provide supervised support for those recovering from Klonopin addiction. Inpatient rehab programs offer around-the-clock care, and a comprehensive treatment plan that includes counseling, group therapy, and other recovery services.
To learn more about inpatient treatment programs for Klonopin abuse and how they can help, talk to our treatment specialists now.
Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.
These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.
- STAT News — Benzodiazepines: our other prescription drug epidemic